Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 232, NWS North Platte, NE

August 14, 1998Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 14, 1998, 6:54 PM CDT for Logan County, Nebraska. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1998, 6:54 PM CDT (23:54 UTC)
Expired
Aug 14, 1998, 8:00 PM CDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Logan County, NE

The radar

The North Platte radar (KLNX), 44 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:15 PM CDTHail 0.75Stapleton, NE
Aug 14, 7:55 PM CDTHail 1.75Stapleton, NEGolfball size hail accompanied by 50 to 60 mph winds caused extensive damage to buildings and vehicles in and around Stapleton. Considerable crop damage near Stapleton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WUUS1 KLBF 142355 RRA
SVRLBF
NEC113-150100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT FRI AUG 14 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 800 PM CDT

* AT 653 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 39 MILES WEST NORTHWEST OF BROKEN BOW OR 16 MILES
  NORTH NORTHEAST OF GANDY MOVING SOUTHEAST AT 15 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS NORTH AND EAST OF
  STAPLETON.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

M. MUTCHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 14, 2:45 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT FRI AUG 14 1998

FORECAST CHALLENGE WITH THIS AFTERNOONS CYCLE...EFFECTS OF THE NEXT
SHORT WAVE TROUGH

MODEL PERFORMANCE DISCUSSION...
    LAST NIGHTS ETA, NGM, AND AVN DID WELL WITH MOST OF THE HEIGHT
FEATURES AT 500MB. THE ETA AND AVN DID THE BEST WITH THE LOCATION OF
THE IDAHO/MONTANA VORT MAX. LOOKING AT SATELLITE, THOUGH, THE ETA
APPEARS TO HAVE OVERDONE THE STRENGTH OF THE VORTICITY IN THAT AREA. IT
DOES HAVE THE VORT MAX WEAKENING AS IT MOVES INTO THE ANTICYCLONIC
DIFFLUENCE IN CENTRAL NEBRASKA. THE ETAS SPEED OF THE MOVEMENT SEEMS
MORE REASONABLE THAN THE SLOWER AVN BECAUSE THE HEIGHT GRADIENT IS
TIGHT AND THE VORTEX SHOULD MOVE ALONG AT A PRETTY GOOD CLIP UNTIL IT
REACHES THE DIFFLUENT 500MB HEIGHT FIELD IN CENTRAL NEBRASKA AT ABOUT 36
HOURS. THE AVN AND ETA COME TOGETHER AT THAT TIME. SO, HAVE CHOSEN THE
ETA FOR THE FIRST TWO PERIODS AND COMBINED THE ETA AND THE AVN/MRF FOR
THE LAST TWO.

FIRST PERIOD DISCUSSION...
    THE HIGHER VORTICITY LOBE COMING OUT OF SOUTH DAKOTA TONIGHT WILL
PRODUCE SOME CYCLONIC VORTICITY ADVECTION IN CENTRAL NEBRASKA BY 00Z
WITH THE CVA MOVING INTO SOUTH CENTRAL NEBRASKA BY 06Z. HOWEVER, QG
FORCING IS WEAK. NEVERTHELESS, WITH THE THETA-E RIDGE AT 850MB AND
ASSOCIATED INSTABILITY LINING UP ALONG THE SOUTH DAKOTA BORDER, SOME
THUNDERSTORM DEVELOPMENT IS TO BE EXPECTED. THE STRONGER CVA AND
850-500MB QG-FORCING APPEARS IN THE PANHANDLE AT 06Z AND SPREADING INTO
CENTRAL AND NORTH CENTRAL NEBRASKA BY 12Z. SO WOULD GO WITH 20-30
PERCENT POP IN NORTH CENTRAL ZONES AND THE EASTERN PANHANDLE, I.E.,
NORTH AND WEST OF AN ONL-MHN-IML LINE.
    TEMPERATURES TONIGHT SHOULD BE A LITTLE WARMER THAN THEY WERE LAST
NIGHT AS THE WIND BECOMES MORE SOUTHERLY. LOOKS LIKE M50S IN THE EASTERN
PANHANDLE TO L60S N. CENTRAL ARE A REASONABLE BET.

SECOND PERIOD AND BEYOND...
    CVA WITH THE SHORT WAVE TROUGH MOVES OUT OF THE WESTERN THIRD OF
THE STATE BY SATURDAY EVENING AND CONTINUES IN THE CENTRAL PARTS UNTIL
06Z SUNDAY MORNING. LOW LEVEL (MEAN 900-800MB) MIXING RATIO THERE OF
9-11 G/KG IS PROBABLY ENOUGH MOISTURE TO PRODUCE SIGNIFICANT
PRECIPITATION. WITH LIS OF -4 TO -6 AND CAPE OF AROUND 2000, EXPECT
SCATTERED THUNDERSTORMS SOUTH AND EAST OF A VTN-OGA LINE SATURDAY AND
SATURDAY NIGHT. THUNDERSTORMS SHOULD END BY 06Z SUNDAY IN ALL BUT
EASTERN NEBRASKA.
    THE 850MB TEMPERATURES ARE EXPECTED TO INCREASE ABOUT 2C FROM TODAY
TO SATURDAY EVENING AND LITTLE OR NO CHANGE BY SUNDAY. THICKNESS
INCREASES OF ABOUT 20-30M EACH DAY. WITH AT LEAST SCATTERED MID AND LOW
CLOUDS SATURDAY IN ALL BUT THE PANHANDLE...WARM ADVECTION SHOULD BE
TEMPERED. I EXPECT TEMPERATURES SATURDAY ABOUT THE SAME AS TODAYS OR A
COUPLE OF DEGREES F COOLER. SUNDAYS TEMPS ARE LIKELY TO BE A LITTLE
WARMER THAN TODAYS, SINCE SUBSIDENCE WITH NVA IS LIKELY TO KEEP CLOUDS
OUT.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPLBF.

LBF BU 058/087 060/091 060 49023
VTN BU 060/087 061/087 061 49232

OGA BU 058/088 060/091 060 49023
IML BU 060/088 062/091 062 49023
BBW BU 060/086 063/086 064 49023
ANW BU 062/085 063/087 064 49223
ONL BU 063/085 065/087 065 49223

EASTERN PANHANDLE
    UU 055/090 057/093 058 49220

SPRINGER

In the hours before

Local storm report, Aug 14, 4:16 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
416 PM CDT FRI AUG 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    18 NNE ATKINSON           NE   1.75 INCH HAIL
08/14/98   HOLT

M. MUTCHLER
Local storm report, Aug 14, 4:16 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
416 PM CDT FRI AUG 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    18 NNE ATKINSON           NE   1.75 INCH HAIL
08/14/98   HOLT

M. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:01 PM CDTSevere Thunderstorm WarningLBFHolt64 min
Aug 14, 4:32 PM CDTSevere Thunderstorm WarningLBFLoup, Rock63 min
Aug 14, 4:54 PM CDTSevere Thunderstorm WarningLBFBlaine61 min
Aug 14, 5:31 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler64 min
Aug 14, 5:35 PM CDTSevere Thunderstorm WarningLBFLoup65 min
Aug 14, 5:55 PM CDTSevere Thunderstorm WarningLBFBlaine45 min
Aug 14, 6:27 PM CDTSevere Thunderstorm WarningLBFCuster63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.